Wisconsin, 2006

Hail and Damaging Winds in Wisconsin, July 17, 2006

July 17, 2006 · NWS GRB · 15 events in 6 counties and zones

Thunderstorms that moved through northeast Wisconsin along with a cold front brought damaging straight-line winds and large hail. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$15,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that moved through northeast Wisconsin along with a cold front brought damaging straight-line winds and large hail. Golf ball size hail fell in Cleveland (Manitowoc co.), Baileys Harbor (Door co.) and near Kewaunee (Kewaunee co.). Hail as large as two inches in diameter fell in eastern Waushara county, around Poy Sippi, and in Manitowoc (Manitowoc co.).High winds caused extensive damage between Potter (Calumet co.) and Reedsville (Manitowoc co.) where trees were downed, the roof was ripped from a shed and a 100 foot by 60 foot barn was destroyed. In Manitowoc a 30-foot sign for a motel along Interstate 43 was blown down. Numerous trees and power lines were downed by the high winds. Dozens of large trees were snapped near a used car lot destroying 4 vehicles and damaging 4 more. A 3-foot diameter tree fell onto the front of a car, forcing the driver to exit through the back door and a large maple tree landed on another car and knocked down a utility pole. About 4,200 customers in Manitowoc and Calumet counties lost electricity due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 3:15 AM CST, 10 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 3:15 AM CST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT MON JUL 17 2006

.SHORT TERM...TODAY THROUGH TUESDAY...MAIN FCST CONCERN IS THREAT OF
SEVERE TSTMS TODAY.

MSAS ANALYSIS SHOWED A COLD FRONT MOVG THROUGH MN EARLY THIS MORNING...
REASONABLY CLOSE TO THE POSN SHOWN ON THE FCST MODELS. OUT AHEAD OF THIS
BOUNDARY...A WIDESPREAD AREA OF ACCAS CLOUDS WERE NOTED...WITH SCT
WEAK ELEVATED CONVECTION NOTED ACROSS THE RGN. ISOLD STG/SVR TSTMS HAD
DEVELOPED JUST AHEAD OF THE FRONTAL BOUNDARY IN THE MN ARROWHEAD.

THE FRONT IS FCST TO MOVE SE ACROSS GRB CWA DURING THE LATE MORNING AND
AFTERNOON HOURS...AND SHD BE JUST SOUTH OF THE FA BY 00Z/TUES. THE
DEGREE OF HEATING AHEAD OF THE FRONT IS SOMEWHAT IN QUESTION DUE TO THE
IMPACTS OF WIDESPREAD MID/HIGH LEVEL CLOUDS...BUT IT APPEARS THAT MOST
PLACES SHOULD GET INTO THE MID 80 TO LOWER 90S THIS AFTERNOON. WITH
MOISTURE POOLING IN ADVANCE OF THE BOUNDARY...DEW POINTS WILL LIKELY AT
LEAST BE IN THE LOWER 70S. MODIFIED SOUNDINGS FOR EAST CENTRAL WI THIS
AFTERNOON SHOW CAPE RISING TO 3000-4000 J/KG...WITH LITTLE OR NO CAP
NEAR THE FRONT. GIVEN THE STG INSTABILITY AND INCREASING 0-6 KM SHEAR
DURING THE DAY...EXPECT SVR TSTMS TO DEVELOP SOUTHEAST OF A LINE FROM
MARINETTE TO WISCONSIN RAPIDS DURING THE EARLY AFTERNOON HOURS. DCAPE
AND WINDEX VALUES ARE HIGH...SO DAMAGING WINDS ARE A BIG CONCERN. EVEN
THOUGH WET BULB ZERO HEIGHTS ARE VERY HIGH...VERY LARGE HAIL MAY STILL
OCCUR WITH SUPERCELLS...AS EVIDENCED BY STORMS OVER THE MN ARROWHEAD AND
UPPER PENINSULA OVER THE PAST 24 HOURS.

WILL LINGER A SMALL CHC OF TSTMS IN EC WI EARLY THIS EVG...THEN DRY WX
WILL TAKE HOLD FOR THE REST OF TONIGHT AND TUESDAY AS HIGH PRESSURE
BUILDS INTO THE RGN. USED A BLEND OF GUIDANCE TEMPS THROUGH TUESDAY.

.LONG TERM...TUESDAY NITE THRU SUNDAY. FORECAST FOCUS ON PRECIP CHANCES
AND SEVERE POTENTIAL WEDNESDAY AND WEDNESDAY NITE.

THE MODELS HAVE SLOWED THE FROPA DURING THE MIDDLE OF THE WEEK ABOUT 6
HOURS WITH NO PRECIP ACROSS THE CWA AFTER MIDNIGHT TUESDAY NITE.
THEREFORE WILL REMOVE ALL MENTION OF PRECIP IN THE CWA TUESDAY NITE. THE
FRONT WILL MAKES ITS WAY INTO MINNESOTA WEDNESDAY MORNING THEN INTO
WESTERN WISCONSIN WEDNESDAY AFTERNOON. THE LATER TIMING OF THE FRONT
WILL MEAN INSTABILITY WILL BUILD UP WITH THE POSSIBILITY OF SEVERE
WEATHER...ESPECIALLY ACROSS THE NORTHERN AND WESTERN CWA. INSTABILITY
VALUES RANGE FROM 1K TO 2K J/KG OF CAPE WITH AROUND 300 HELICITIES. THE
MAIN LIMITING FACTOR WILL BE CINS OF 100 J/KG OR MORE...HOWEVER THE
PRESENCE OF THE FRONT WILL AID IN OVERCOMING THAT.

THE SEVERE THREAT CONTINUES INTO WEDNESDAY NITE AS THE FRONT MOVES THRU
THE STATE WITH ABUNDANT QPF ASSOCIATED WITH IT. ALTHOUGH THE MODELS
DISAGREE ON THE EXACT PLACEMENT OF THE HIGHEST PRECIP VALUES THE DO
BRING SOME IMPRESSIVE VALUES THRU DIFFERENT PARTS OF THE CWA. THE
INSTABILITY VALUES REMAIN EQUALLY IMPRESSIVE WEDNESDAY NITE WITH A
CONTINUED THREAT FOR SEVERE WEATHER.

HIGH PRESSURE THEN BUILDS INTO THE AREA ENDING THE PRECIP FROM NORTH TO
SOUTH ON THURSDAY WITH DRY WEATHER THRU FRIDAY NITE. THE MODELS THEN
BRING ANOTHER SYSTEM THRU SATURDAY AND SUNDAY. GIVEN THE SUPRISING
AGREEMENT THIS FAR OUT WILL LEAVE THESE PERIODS ALONE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KIECKBUSCH/KURIMSKI
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jul 17, 11:15 AM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT MON JUL 17 2006

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING...BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS IN VERY UNSTABLE AIR ALONG AND AHEAD
OF THE FRONT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE SOUTHEAST OF
A LINE FROM WAUSAUKEE TO NEKOOSA THIS AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND LARGE HAIL ARE THE MAIN CONCERNS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ACROSS CENTRAL AND NORTH CENTRAL WISCONSIN
WEDNESDAY AFTERNOON...THEN OVER THE ENTIRE AREA WEDNESDAY NIGHT. SOME
OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LMZ521-522-541>543-564-181700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1215 PM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING...
BRINGING A CHANCE OF THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE MARINE FORECAST AREA. THE GREATEST
THREAT OF SEVERE STORMS IS EXPECTED TO BE THIS AFTERNOON AND EARLY
EVENING. STRONG WINDS AND LARGE HAIL ARE THE PRIMARY CONCERNS WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA WEDNESDAY AND
THURSDAY...BRINGING A CHANCE OF THUNDERSTORMS. THE BEST CHANCE OF
SEVERE STORMS WILL BE ON WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS
MAY PRODUCE STRONG WINDS AND LARGE HAIL.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION SATURDAY AND SUNDAY. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

WEATHER.GOV/GREENBAY

In the hours before

Local storm report, Jul 17, 12:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
114 PM CDT MON JUL 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     HAIL             APPLETON                44.26N 88.40W
07/17/2006  E0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

&&

The radar

The Green Bay radar (KGRB), 71 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

9 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Manitowoc

When
July 17, 1:35 PM CST
Where
Manitowoc County, Cleveland
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.917, -87.750

Hail, Door

When
July 17, 2:20 PM CST
Where
Door County, 1 mi S of Egg Harbor
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.033, -87.283

Hail, Door

When
July 17, 2:40 PM CST to 2:45 PM CST
Where
Door County, Ephraim
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.150, -87.167

Hail, Kewaunee

When
July 17, 3:00 PM CST
Where
Kewaunee County, 3 mi WSW of Kewaunee
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -87.550

Hail, Kewaunee

When
July 17, 3:30 PM CST to 3:32 PM CST
Where
Kewaunee County, 1 mi S of Kewaunee
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
44.433, -87.500

Hail, Waushara

When
July 17, 4:16 PM CST to 4:31 PM CST
Where
Waushara County, Poy Sippi
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.133, -89.000

Hail, Winnebago

When
July 17, 4:45 PM CST to 5:00 PM CST
Where
Winnebago County, 10 mi NW of Oshkosh
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.117, -88.700

Hail, Manitowoc

When
July 17, 4:49 PM CST
Where
Manitowoc County, Manitowoc
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.083, -87.667

Thunderstorm Wind, Calumet

When
July 17, 5:03 PM CST to 5:25 PM CST
Where
Calumet County, Brothertown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Crop damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.967, -88.300

Thunderstorm Wind, Calumet

When
July 17, 5:09 PM CST
Where
Calumet County, 7 mi NW of Hilbert
Measured
57 kt (66 mph) measured gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.200, -88.267

Thunderstorm Wind, Calumet

When
July 17, 5:27 PM CST
Where
Calumet County, Stockbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
44.067, -88.300

Thunderstorm Wind, Calumet

When
July 17, 5:30 PM CST
Where
Calumet County, Potter
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -88.100

Thunderstorm Wind, Manitowoc

When
July 17, 5:35 PM CST
Where
Manitowoc County, 5 mi SW of Reedsville
Measured
70 kt (81 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.100, -88.033

Thunderstorm Wind, Manitowoc

When
July 17, 5:35 PM CST
Where
Manitowoc County, Manitowoc
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
44.083, -87.667

Hail, Manitowoc

When
July 17, 6:02 PM CST
Where
Manitowoc County, Manitowoc
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.083, -87.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523988, 5523989, 5523990, 5523991, 5523992, 5523993, 5523994, 5523995, 5523997, 5523998, 5524000, 5523996, 5523999, 5524001, 5524002.